To avoid complications of high dose corticosteroid, pemphigus patients are usually co-treated with other immunosuppressive agents. Liver enzyme abnormality occurs commonly during treatment and occasionally causes discontinuation of drugs. To assess the rate of therapy-induced hepatotoxicity in patients with immunobullous diseases, we conducted a study of 250 pemphigus patients under immunosuppressive therapy prospectively. Aspartate aminotransferase (AST), alanine aminotransferase (ALT) and alkaline phosphatase (ALP) plasma levels were recorded before the start of treatment and every week under treatment (up to 3 weeks). Hepatotoxicity was defined as the rise in the ALT plasma levels to greater than twice the upper normal limit. Approximately 81% of patients received prednisolone and azathioprine. Approximately 12% received only prednisolone. Hepatotoxicity occurred in 2.9% (n= 8) of patients after 1 week, in 7.8% (n= 20) after 2 weeks and in 11.5% (n= 29) after 3 weeks. No patient had jaundice or other clinical manifestations of hepatitis. The mean values of ALT and AST before the start of treatment were 20.7 ± 13.7 and 17.6 ± 10.8 U/L, respectively that grew to 47.5 ± 28.5 and 26.8 ± 14.5 U/L, 3 weeks after the initiation of treatment. Distribution of changes was not significantly different among groups of age, sex, immunosuppressive drugs and isoniazid consumption. Under usual treatment of pemphigus, hepatotoxicity occurs in 10% of patients during the first 3 weeks of therapy that does not seem to be associated with azathioprine or mycophenolate mofetil exclusively. High doses of prednisolone may play a role.